Hail, Lea
- When
- April 22, 10:05 PM MST to 10:10 PM MST
- Where
- Lea County, 1.24 mi SW of Jal
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.107, -103.195
An upper level low pressure was over Arizona and a cold front was across the northern Permian Basin and southeast New Mexico. This provided lift across the area, and there was good moisture and instability in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure was over Arizona and a cold front was across the northern Permian Basin and southeast New Mexico. This provided lift across the area, and there was good moisture and instability in place. These conditions resulted in hail across southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 5:00 PM MST, 5 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 700 PM CDT Mon Apr 22 2019 .UPDATE... Severe thunderstorm watch #94 issued for most of the northern PB until 2 AM. && .AVIATION... MVFR CIGS are expected to be fairly widespread tonight even outside of TSRA expected at CNM/HOB late and have included TEMPO TSRA there between 04Z-08Z. Brief window for IFR CIGS after 09Z at MAF. && .PREV DISCUSSION... /issued 151 PM CDT Mon Apr 22 2019/ DISCUSSION... Upper pattern has a cut off low drifting southward across AZ today then wobbling east Tuesday before passing over the area Wednesday. High pressure builds in behind it Thursday with the ridge continuing through the weekend with mild wx expected. The next upper trough moves ashore CA coast Sunday. Abundant cloud cover has kept temps down today with 18z readings generally in the 70s. A cold front that has sagged into our northern counties today is expected to hang up or may even lift northward before blowing through the area Tuesday. Wednesday will remain chilly with temps in the 60s... conditions return to near normal Thursday with readings around 80... highs climb back into the 90s Saturday. Storm chances have returned to the forecast this afternoon through Wednesday night as upper trough approaches. Low level moisture is on the increase with dewpts ranging from the 30s west to the lower 60s east. Various models have different solutions for qpf tonight but most likely looking is for storms moving across SE NM and out of the area with only lighter precip elsewhere. Some of these storms could be strong to severe... latest SPC has a slight chance for the northern CWA for dy1. Better chance for rain looks to be late Tuesday and Tuesday night along and behind the front... latest dy2 has much of the area in slight now. Actual guidance/qpf for Tuesday daytime down... expect best chance will be late. Have lowered rain chances Tuesday and raised them Tuesday night. Rain chances remain good for Wednesday. Will address severe threat in HWO. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 74 51 63 / 40 50 80 60 Carlsbad 55 76 52 68 / 60 40 60 50 Dryden 63 84 63 71 / 10 30 70 60 Fort Stockton 60 79 53 68 / 20 30 70 60 Guadalupe Pass 51 69 41 60 / 50 30 60 50 Hobbs 54 65 47 62 / 60 50 60 50 Marfa 46 77 42 62 / 20 20 60 60 Midland Intl Airport 60 77 51 65 / 40 50 70 60 Odessa 59 77 51 64 / 40 50 70 60 Wink 58 80 52 68 / 40 40 70 60 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 150 PM CDT Mon Apr 22 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 150 PM CDT Mon Apr 22 2019 /1250 PM MDT Mon Apr 22 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a marginal to slight risk of severe thunderstorms late this afternoon into tonight from southeastern New Mexico and the Upper Trans Pecos into the Permian Basin. Large hail and strong winds will be the main threats though an isolated tornado will also be possible. Heavy rain in any storms will also create a localized flash flood threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal to slight risk of severe thunderstorms on Tuesday for southeast New Mexico and West Texas. Large hail and strong winds will be the main threats though an isolated tornado will also be possible. Heavy rain in any storms will also create a localized flash flood threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening into tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
757 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 N FAIRVIEW 32.37N 101.52W
04/22/2019 E0.50 INCH Howard TX EMERGENCY MNGR
PEA TO MARBLE SIZED HAIL 6 INCHES DEEP COVERING THE
HIGHWAY AT FM 1429 AND HIGHWAY 180 IN GAINES COUNTY.
&&
MARISSA.PAZOSPRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
823 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD E SEMINOLE 32.72N 102.65W
04/22/2019 Gaines TX BROADCAST MEDIA
WATER UP TO THE DOOR ON VEHICLES EAST OF SEMINOLE ALONG
HWY 180.
&&
MARISSA.PAZOSSpecial Weather Statement National Weather Service Midland/Odessa TX 954 PM CDT Mon Apr 22 2019 NMZ028-TXZ059-273-274-230330- Eddy County Plains-Loving-Eastern Culberson County-Reeves County Plains- 954 PM CDT Mon Apr 22 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES... At 953 PM CDT/853 PM MDT/, a strong thunderstorm was located 13 miles west of Orla, or 31 miles west of Mentone, moving northeast at 25 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Red Bluff Reservoir, Orla and Red Bluff. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3165 10415 3181 10427 3205 10394 3188 10366 TIME...MOT...LOC 0253Z 242DEG 20KT 3177 10413 85
Special Weather Statement National Weather Service Midland/Odessa TX 908 PM MDT Mon Apr 22 2019 NMZ028-230345- Eddy County Plains- 908 PM MDT Mon Apr 22 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES... At 908 PM MDT, a strong thunderstorm was located near Carlsbad, moving northeast at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis, Cavern City Air Terminal and Living Desert State Park. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3271 10417 3235 10372 3212 10412 3244 10450 TIME...MOT...LOC 0308Z 232DEG 30KT 3235 10421 85
Special Weather Statement
National Weather Service Midland/Odessa TX
1033 PM CDT Mon Apr 22 2019
NMZ028-034-TXZ059-273-274-230400-
Southern Lea County-Eddy County Plains-Loving-Eastern Culberson
County-Reeves County Plains-
1033 PM CDT Mon Apr 22 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES...
At 1032 PM CDT/932 PM MDT/, a strong thunderstorm was located 7 miles
north of Red Bluff Reservoir, or 29 miles southeast of Carlsbad,
moving northeast at 50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3173 10390 3181 10404 3211 10413 3237 10369
3214 10332
TIME...MOT...LOC 0332Z 235DEG 42KT 3204 10397
85Special Weather Statement National Weather Service Midland/Odessa TX 1022 PM MDT Mon Apr 22 2019 NMZ028-034-230500- Southern Lea County NM-Eddy County Plains NM- 1022 PM MDT Mon Apr 22 2019 ...SPECIAL WEATHER STATEMENT... At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles northeast of Red Bluff Reservoir, or 25 miles west of Jal, moving northeast at 35 mph. Pea size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Eddy and southwestern Lea Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3201 10368 3217 10377 3240 10343 3209 10323 TIME...MOT...LOC 0420Z 239DEG 30KT 3210 10362 mlp
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812301, 812283, 812276.